I have discussed Medicare Part B and Part F in recent blogs. A reader asked about Medicare Part D:
“Please discuss Medicare Part D, the drug benefit plan available to seniors. It is very complicated and completely confusing to me.
My physician gave me a prescription for Levequin 500 mg once a day for 10 days. The pharmacist told me it would cost me $330 dollars. Medicare Part D would pay an additional $110 dollars for a total of $440 dollars.
I asked the pharmacist if there was a generic equivalent. The answer was yes. It cost $10 dollars.
This is unconscionable. It is highway robbery.
Several issues are presented in this readers note. It is essential to understand these issues. The issues are an indictment against government “controlled” programs. Read more »
*This blog post was originally published at Repairing the Healthcare System*
Outdoor enthusiasts are often stricken with infections for which they might be prescribed antibiotics in the class known as fluoroquinolones, one common member of which is ciprofloxacin (Cipro). They should be aware that a fairly well accepted complication of taking a fluoroquinolone for more than a few days is development of tendinitis leading to tendon rupture, notably of the Achilles tendon. The risk is such that the Food and Drug Administration (FDA) requires the makers of such drugs as ciprofloxacin and levofloxacin (Levaquin) to publish a black box warning on the packages alerting users to potentially serious side effects. The full list of drugs affected by the warning include ciprofloxacin (marketed as Cipro and generic ciprofloxacin); ciprofloxacin extended release (marketed as Cipro XR and Proquin XR); gemifloxacin (marketed as Factive); levofloxacin (marketed as Levaquin); moxifloxacin (marketed as Avelox); norfloxacin (marketed as Noroxin); and ofloxacin (marketed as Floxin and generic ofloxacin). As new fluoroquinolones appear on the market, they will undoubtedly be included in the warning program. The warning does not apply to eye and ear drops – only to medications taken orally or by injection.
Many patients and health care professionals are not aware of this risk, which is very real, having been officially reported in literally hundreds of patients. Although the drugs are phenomenal in terms of their ability to fight certain bacterial infections, users should be aware of this possible side effect, so that they can discontinue taking the culprit medication and switch to an alternative antibiotic(s) if need be. If tendon pain develops (typically about a week after initiation of therapy) when a person is taking a fluoroquinolone antibiotic, that is the time to make the switch. Simultaneously, anyone affected should diminish or avoid exercise and cease stressing the affected area until such time as the situation is resolved, as would be determined by decreased pain and other signs of inflammation. Most patients can be expected to recover within 10 weeks after discontinuing the antibiotic, but it may take longer.
Fluoroquinolones are widely used to treat infections in adults. They are not commonly prescribed for children because of a risk for eroding cartilage; however, if the medical necessity is important, they can be used in young individuals. The tendon rupture problem is therefore largely a problem of adults, and typically affects the Achilles tendon, with onset of symptoms within the first few weeks after the initiation of antibiotic therapy. Other tendons, including those of the upper extremity, may be involved. It is perhaps the large forces placed upon the Achilles tendon that makes it so prominent in this particular medical situation. Furthermore, the risk of fluoroquinolone-associated tendinitis and tendon rupture appears to be greater in persons older than 60 years of age, in those taking corticosteroid drugs (“steroids”), and in kidney, heart, and lung transplant recipients.
This post, Fluroquinolone Antibiotics and Tendon Rupture, was originally published on
Healthine.com by Paul Auerbach, M.D..